Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Las Vegas, NV

July 24, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2020, 5:35 PM MST for Mohave County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 5:35 PM MST (00:35 UTC)
Expired
Jul 24, 2020, 7:27 PM MST
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4234 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS55 KVEF 250035
FFWVEF
AZC015-250345-
/O.NEW.KVEF.FF.W.0014.200725T0035Z-200725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
535 PM PDT Fri Jul 24 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 845 PM MST.

* At 532 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across Buck and Doe Road and Antares Road. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Mohave County, including Buck and 
  Doe Road and Antares Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3561 11395 3574 11379 3567 11372 3550 11388

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
891 
WGUS75 KVEF 250133
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
633 PM PDT Fri Jul 24 2020

AZC015-250345-
/O.CON.KVEF.FF.W.0014.000000T0000Z-200725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
633 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 633 PM MST, Doppler radar indicated that rain had ended in the 
area. However, one to two inches of rain fell over the mountains 
immediately west of Buck and Doe Road, and water could be flowing 
over the road.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks, streams, and
         roads.

Some locations that will experience flash flooding include...
  Buck and Doe Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3561 11395 3574 11379 3567 11372 3550 11388

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
992 
WGUS75 KVEF 250227
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
727 PM PDT Fri Jul 24 2020

AZC015-250237-
/O.CAN.KVEF.FF.W.0014.000000T0000Z-200725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
727 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3561 11395 3574 11379 3567 11372 3550 11388

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:04 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 24, 1:04 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
104 PM PDT Fri Jul 24 2020

SYNOPSIS...Storm chances continue today over Mohave County and the
higher elevations of the Sierra Nevada with dry conditions expected
elsewhere. Temps will continue to run near to below normal through
the weekend with a light breeze each day. Another potential shot at
increasing monsoon moisture will come mid to late next week.

&&

SHORT TERM...through Sunday.

Thunderstorms have fired up a little earlier than anticipated this
morning. Most of the towering cumulus and thunderstorm develop has
favored a north-south moisture/instability axis just east of the
Colorado River valley as well as the higher terrain across northwest
Arizona. Convection, possibly training, will continue to develop
over those areas. A mini surge of moisture has spread into the Las
Vegas valley pushing the moisture axis a little further east. With
moisture in place destabilization by this afternoon. A thunderstorm
or two can't be ruled out in the Las Vegas at this point. Steering
flow will push storms north and east off of the moisture boundary
into the unstable air to its east. Thunderstorms should have enough
instability to produce robust updrafts at times thus strong
downdrafts and downburst winds and small, possibly severe hail.
Locally, outflow gusts could be up to 50 MPH. Additionally, training
storms may result in flood concerns through the afternoon.
Without upper-level support and substantial cold pools,
thunderstorm activity should diminish with the loss of daytime
heating...

Though it's fairly weak, cyclonic flow will continue over the region
through the weekend, allowing for thunderstorm chances to increase
over the southern Sierra, while limiting convective chances
elsewhere. Left-over moisture in Mohave County will provide a slight
chance of an isolated storm on Saturday, but by Sunday conditions
will by dry with a side of cumulus.

Not much concern for gradient winds through the weekend but that may
change by early next week. Temperatures will continue to hover a
degree or two below normal through the weekend.

LONG TERM...Monday through next Friday.

Confidence in the extended forecast has decreased since yesterday.
Ensemble guidance is trending towards more shortwave disturbances
rotating through over the Southwest through next week. The
subtropical ridge is still expected to build westward but confidence
in how far west is low. Hot temperatures are still expected next
week, but we may be dealing with more wind and less moisture given
the robust shift in the probabilistic guidance.

With Tropical Storm Hannah potentially at play next, it'd be foolish
to entirely discount a moisture surge, but current trends are
looking less likely.

&&

.AVIATION...For McCarran...Southerly winds are expected
to continue through the day today across the region, generally
remaining below 10 knots. Southerly winds will decrease by 02-03Z
this evening, generally remaining below 10 knots with light and
variable winds . Scattered thunderstorms expected in the Peach
Springs and near the Mormon Mesa corridors this afternoon into the
early evening which could produce gusty outflow winds. Outflow
winds are not expected to move into the Las Vegas Valley this
afternoon, but if storms develop near Boulder City it's possible
outflow winds could reach KLAS, but confidence is very low of this
occurring especially with better low level moisture. Light winds
expected by tomorrow morning. Some FEW to SCT aoa 10 Kft possible
this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds will continue across the region today,
generally remaining below 10 knots with some occasional gusts to 15-
20 knots. Scattered showers and thunderstorms are expected to mostly
stay away from terminals today and remain across northwest AZ. Gusty
outflows are possible with any storms that develop but should remain
across northwest AZ. Typical drainage winds will resume between 03-
04Z later this evening. Expect FEW to SCT aoa 8-10 Kft. &&

.FIRE WEATHER...Thunderstorm chances will be limited to far eastern
Mohave County and the southern Sierra on Saturday. Breezy afternoon
winds are likely but not expected to be critical. Outside of the
Sierra, dry conditions are likely areawide by Sunday and will
continue into early next week. While high pressure increases over
Arizona next week, resulting in increased temperatures, atmospheric
disturbances over California will likely lead to breezy winds by
Tuesday or Wednesday. Increasing confidence in dry conditions and
limited thunderstorm chances through next week.

&&

DISCUSSION/FIRE WEATHER...Boothe
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 24, 2:12 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
212 PM PDT FRI JUL 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TORNADO          9 ESE NEW KINGMAN-BUTLE 35.22N 113.86W
07/24/2020                   MOHAVE             AZ   EMERGENCY MNGR

            MULTIPLE REPORTS OF A TORNADO ALONG WITH
            PICTURES AND VIDEO. FIRST REPORTED BY COUNTY
            EMERGENCY MANAGER.

&&

DSB

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.